Alert archive / Kansas / Tornado Warnings in 2004

Tornado Warning 23, NWS Wichita, KS

June 12, 2004Elk County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 12, 2004, 9:15 PM CDT for Elk County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 9:15 PM CDT (02:15 UTC)
Expired
Jun 12, 2004, 10:15 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Elk County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:40 PM CDTTornado WatchSPC8 hr
Jun 12, 8:15 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4355 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
2.2
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 130215
TORICT
KSC049-130315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 23 MILES SOUTH OF
  EUREKA...OR 6 MILES WEST OF HOWARD...MOVING EAST AT 30 MPH. THIS
  STORM COULD PRODUCE A TORNADO AT ANY TIME.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HOWARD AROUND 925 PM CDT...

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW

LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED WITH
THIS STORM.

REPEATING...A TORNADO WARNING HAS BEEN ISSUED FOR ELK COUNTY UNTIL
1015 PM CDT.

LAT...LON 3757 9637 3742 9640 3739 9611 3757 9611

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 12, 6:35 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 6:35 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT SAT JUN 12 2004

...MESO UPDATE...
STRONGEST THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING JUST
EAST OF A N TO S ORIENTED BOUNDARY, WHICH IS ACTUALLY JUST E OF THE
DRYLINE. THIS SECONDARY BOUNDARY EXTENDS ALONG A LINE ROUGHLY FM
GLENDALE TO CHENEY TO CALDWELL. TO THE EAST OF THIS SECONDARY
BOUNDARY LIES DEEPER LOW LEVEL MOISTURE. BEST STORM EXHIBITING
SUPERCELL CHARACTERISTICS IS OVER N-CNTRL SUMNER COUNTY ATTM. THE
HILLSBORO AND LAMONT PROFILERS BOTH SHOW DECENT VEERING WIND
PROFILES, WHICH IS CONTRIBUTING TO 30-35 KTS OF DEEP LAYER SHEAR.
WHEN COMBINED WITH 4000 CAPE, THIS IS MORE THAN SUFFICIENT TO
PROMOTE A FEW SUPERCELLS EAST OF THE ABOVE MENTIONED SECONDARY
BOUNDARY INTO THE MID EVENING HRS. VERY LARGE HAIL, DAMAGING WIND
GUSTS, AND A TORNADO OR TWO WL REMAIN PSBL THRU 04Z, WITH THE STORMS
LIKELY MOVG INTO THE FLINT HILLS.

JMC

--------------------------------------------------------------
333 PM CDT SAT JUN 12 2004

CONDITIONS ARE LOOKING FAVORABLE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. TORNADOES, ALONG WITH VERY
LARGE HAIL AND DAMAGING WINDS, WILL BE POSSIBLE. A LARGE COMPLEX OF
THUNDERSTORMS MAY MOVE/DEVELOP TONIGHT OVER EASTERN KANSAS, POSING A
LARGE HAIL AND HEAVY RAIN/LOCALIZED FLOODING THREAT FOR SOUTHEAST
KANSAS. TORNADO WATCHES IN EFFECT THROUGH THE EVENING FOR ALL AREAS
EXCEPT EXTREME SOUTHEAST KANSAS.

LATEST SFC ANALYSIS INDICATES A DRYLINE STRETCHING FROM JUST EAST OF
RUSSELL, TO NEAR MEDICINE LODGE SOUTH THROUGH WESTERN OKLAHOMA.
DRYLINE IS BULGING WEST OF WICHITA AND HUTCHINSON, INCREASING
CONVERGENCE. CUMULUS FIELD STRETCHES JUST EAST OF THIS DRYLINE,
INDICATIVE OF DEEPER LOW-LEVEL MOISTURE. THE WESTERN EDGE OF THIS
STRATO CU WILL LIKELY BE INITIATION POINT FOR EXPLOSIVE SEVERE
THUNDERSTORM DEVELOPMENT AFTER 4 PM ALONG AND JUST WEST OF THE I-135
CORRIDOR. SUPERCELLS LOOK LIKELY, WITH VERY LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. 0-6 KM SPEED SHEAR IS NOT THAT IMPRESSIVE.
HOWEVER, GIVEN EXTREMELY UNSTABLE CONDITIONS/VERY MOIST LOW-LEVELS
(MLCAPES ON THE ORDER OF 5000 J/KG) AND DECENT DIRECTIONAL SHEAR,
ISOLATED TORNADOES, WITH A FEW LARGE TORNADOES, WILL BE POSSIBLE.
SFC TEMPS ARE REACHING THE UPPER 80S AND LOWER 90S ALONG THE I-135
CORRIDOR, RESULTING IN CIN VALUES BELOW -10 J/KG FOR MEAN MIXED
LAYER PARCELS. ADDITIONALLY, SPEED SHEAR SHOULD INCREASE THROUGH THE
LATE AFTERNOON AND EVENING AS SOUTHERN ROCKIES SHORTWAVE EJECTS OUT
INTO THE SOUTHERN PLAINS. PLEASE REFER TO THE HAZARDOUS WEATHER
OUTLOOK PRODUCT FOR FURTHER DETAILS ON THIS POTENTIALLY DANGEROUS
SITUATION.

THINKING AN EXPANSIVE MCS WILL MOVE/DEVELOP INTO SOUTHEAST KANSAS
LATER TONIGHT, AS WAA/ISENTROPIC LIFT INCREASES, POSING A HEAVY
RAIN/LARGE HAIL AND ISOLATED DAMAGING WIND THREAT. SERIOUSLY
CONTEMPLATED A FLOOD WATCH GIVEN HEAVY RAINFALL ACROSS PORTIONS OF
SOUTHEAST KANSAS OVER THE PAST FEW NIGHTS. HOWEVER, THINKING BULK OF
MCS AND ASSOCIATED HEAVY RAIN WILL REMAIN NORTH OF THE CWA. BUT
LOCALIZED FLOODING WILL BE POSSIBLE MAINLY EAST OF A EUREKA TO SEDAN
LINE. IF AREA GETS NAILED TONIGHT, MAY NEED TO CONSIDER FLOOD WATCH,
ESPECIALLY IF MORE ACTIVITY IS EXPECTED TO AFFECT THE AREA SUNDAY
AND MONDAY.

DRYLINE HANGS OUT IN VICINITY OF CENTRAL/SOUTH CENTRAL KS SUNDAY AND
MONDAY. SO A COUPLE MORE SEVERE EPISODES MAY BE IN THE PICTURE BOTH
DAYS. CAP LOOKS TO BE SLIGHTLY STRONGER ON MONDAY, BUT 20 TO 30 POPS
SEEM PRUDENT. ELEVATED SEVERE CONVECTION MAY BE A POSSIBILITY ONCE
AGAIN SUNDAY AND MONDAY NIGHT. STAY TUNED, AS MOST OF OUR ATTENTION
AT THIS TIME IS FOCUSED ON THIS AFTERNOON/TONIGHTS POTENTIAL SEVERE
WEATHER.

GFS IS STILL SWINGING A FRONTAL BOUNDARY SOUTH ACROSS THE CWA BY
MID-WEEK. HOWEVER, WILL WAIT FOR A BIT MORE RUN-TO-RUN CONSISTENCY
TO INSERT POPS. ALL MODELS ARE COOLING DOWN THE CENTRAL PLAINS BY
LATE WEEK, AS SFC HIGH PRESSURE NOSES SOUTH ACROSS THE AREA. TRENDED
TEMPS DOWN INTO THE LOW-MID 80S FOR NOW.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         71  89  71  89 /  50  30  30  20
HUTCHINSON      69  89  68  90 /  40  30  20  20
NEWTON          71  89  70  89 /  50  30  30  20
ELDORADO        71  88  71  89 /  50  30  40  20
STROTHER FIELD  72  89  71  89 /  50  30  30  20
RUSSELL         65  90  64  90 /  20  20  20  20
GREAT BEND      65  90  65  90 /  20  20  20  20
SALINA          67  89  67  89 /  50  30  30  20
MCPHERSON       68  89  68  89 /  40  30  30  20
COFFEYVILLE     72  87  71  88 /  50  40  40  20
CHANUTE         72  86  71  88 /  50  40  40  20
IOLA            72  86  71  87 /  50  40  40  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

21/KLEINSASSER
Hazardous weather outlook, Jun 12, 4:00 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SAT JUN 12 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS BY LATE AFTERNOON. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO
BASEBALL SIZE, DAMAGING WIND GUSTS TO 70 MPH, AND ISOLATED
TORNADOES. IN FACT, GIVEN THE MAGNITUDE OF INSTABILITY, A FEW STRONG
TORNADOES WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS.

THE THUNDERSTORMS ARE EXPECTED TO CONVERGE INTO A BIG COMPLEX OVER
EASTERN KANSAS TONIGHT. AS A RESULT, HEAVY RAINFALL AND LOCALIZED
FLOODING WILL BE POSSIBLE OVER SOUTHEASTERN KANSAS DURING THE
OVERNIGHT HOURS. THERE WILL ALSO BE A CONTINUED LARGE HAIL AND
DAMAGING WIND THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY THROUGH MONDAY
NIGHT. HOWEVER IT IS TOO EARLY TO TELL EXACTLY WHERE THINGS WILL SET
UP. PLEASE STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING
ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. A FEW SPOTTERS MAY BE
NEEDED OVERNIGHT IN SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JAKUB/CARUSO/KLEINSASSER

In the hours before

Local storm report, Jun 12, 8:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 W CHANUTE             37.67N 95.55W
06/12/2004  0.75 INCH        WILSON             KS   AMATEUR RADIO

&&

BRW
Local storm report, Jun 12, 8:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             7 S AUGUSTA             37.59N 96.98W
06/12/2004  0.88 INCH        BUTLER             KS   AMATEUR RADIO

&&

BRW
Local storm report, Jun 12, 8:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          1 S ATLANTA             37.42N 96.77W
06/12/2004                   COWLEY             KS   AMATEUR RADIO

            TORNADO ON THE GROUND 1 MILE SOUTH OF THE AIRPORT IN
            ATLANTA.

&&

BRW
Local storm report, Jun 12, 9:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TORNADO          1 E ATLANTA             37.44N 96.75W
06/12/2004                   COWLEY             KS   AMATEUR RADIO

            TORNADO ON THE GROUND EAST OF AIRPORT.

&&

BRW
Local storm report, Jun 12, 9:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     3 N SALINA              38.86N 97.62W
06/12/2004  60 MPH           SALINE             KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Jun 12, 9:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          4 SSW ATLANTA           37.38N 96.79W
06/12/2004                   COWLEY             KS   AMATEUR RADIO

            A LARGE TORNADO WAS REPORTED ON THE GROUND AT THIS TIME.

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:10 PM CDTTornado WarningICTSedgwick65 min
Jun 12, 7:18 PM CDTTornado WarningICTButler, Cowley57 min
Jun 12, 8:06 PM CDTSevere Thunderstorm WarningICTWilson39 min
Jun 12, 8:10 PM CDTTornado WarningICTButler, Cowley65 min
Jun 12, 8:18 PM CDTSevere Thunderstorm WarningICTWoodson42 min
Jun 12, 8:31 PM CDTSevere Thunderstorm WarningICTAllen, Neosho59 min
Jun 12, 9:05 PM CDTSevere Thunderstorm WarningICTSaline25 min
Jun 12, 9:09 PM CDTTornado WarningICTButler, Cowley51 min
Jun 12, 9:50 PM CDTSevere Thunderstorm WarningICTGreenwood55 min
Jun 12, 10:15 PM CDTTornado WarningICTElk60 min
Jun 12, 10:19 PM CDTTornado WarningICTWilson56 min
Jun 12, 10:24 PM CDTSevere Thunderstorm WarningICTMcPherson66 min
Jun 12, 10:53 PM CDTSevere Thunderstorm WarningICTMarion67 min
Jun 12, 11:11 PM CDTSevere Thunderstorm WarningICTLabette, Neosho, Wilson64 min
Jun 12, 11:23 PM CDTSevere Thunderstorm WarningICTReno37 min
Jun 12, 11:50 PM CDTSevere Thunderstorm WarningICTButler70 min
Jun 12, 11:59 PM CDTSevere Thunderstorm WarningICTHarvey, Reno61 min
Jun 13, 12:01 AM CDTSevere Thunderstorm WarningICTMarion59 min
Jun 13, 12:52 AM CDTSevere Thunderstorm WarningICTSedgwick68 min
Jun 13, 12:56 AM CDTSevere Thunderstorm WarningICTReno64 min
Jun 13, 3:00 AM CDTSevere Thunderstorm WarningICTKingman, Reno60 min
Jun 13, 6:35 AM CDTSevere Thunderstorm WarningICTKingman55 min
Jun 13, 7:54 AM CDTFlash Flood WarningICTKingman, Sedgwick6 hr

Nearby

Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.